South Dakota, 2016Flash Flooding in South Dakota, September 15, 2016
September 15, 2016 · NWS FSD · 5 events in 4 counties and zones
Thunderstorms produced heavy rain of several inches during the late morning and afternoon of September 15th. The heavy rain caused flash flooding in Bon Homme County, Yankton County, and in the Sioux Falls area in Minnehaha and Lincoln Counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms produced heavy rain of several inches during the late morning and afternoon of September 15th. The heavy rain caused flash flooding in Bon Homme County, Yankton County, and in the Sioux Falls area in Minnehaha and Lincoln Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 15, 5:34 AM CST, 5 hours 46 minutes earlier.
Area forecast discussion, Sep 15, 5:34 AM CST, 5 hours 46 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
634 AM CDT THU SEP 15 2016
.SHORT TERM...(Today and Tonight)
Issued at 328 AM CDT Thu Sep 15 2016
A band of showers elongated right along our Missouri River valley
zones has currently setup, and is trying to inch northward. This
rainfall is associated with elevated warm air advection ahead of an
advancing short wave which is currently in western and central
Nebraska. There is a couple of things going on over the next 24
hours. For today, the aforementioned short wave will move eastward
squarely across our forecast area. It is easily followed per the NAM
and ECMWF 700-500mb QG forcing vectors as well as the plan view
700mb heights. As the short wave moves eastward, the moisture
profile will increase dramatically from west to east with deep level
moisture and a decent veering wind profile. Therefore high pops are
still warranted today first along and west of I 29, then east of I
29 later today. The soundings are conditionally unstable, and it is
doubtful that the area will ever break out enough from the stratus
to cause much in the way of severe weather potential. Agree with the
current SPC outlook which nudges the slight risk area up to our
southwest zones. Our southwest is where conditions become most
unstable this afternoon with ML CAPE around 1000 to 1500 J/Kg and as
mentioned above, a moderately strong veering profile with 35 knot
mid level winds. The stratus should erode in our southwest this
afternoon but high temperatures will be held down by upper level
clouds. Therefore it is not a total given that even that location
will receive severe weather.
Tonight, the short wave exits, only to be replaced by the main upper
level trough. A constant feed of lift and moisture re-establishes
itself after a relative evening lull when today's short wave is
exiting. Most acute is the precipitation chances throughout the
entire southeast half of our forecast area where high pops will once
again return overnight generally along and east of a Yankton, to
Sioux Falls, to Marshall MN line. The mid level QG forcing remains
very persistent in these locations until late tonight when it
rapidly fades away as the upper trough moves eastward. Dry slotting
begins to move into our southwest zones after midnight, and will
advect eastward toward Yankton and extreme northeast Nebraska by the
end of the tonight period. Overall for today and tonight,
precipitation amounts are now averaging a half inch to one inch
primarily from Mitchell SD eastward. Should be a good soaker which
will help to keep fire weather conditions muted in much of our
forecast area for a while longer.
.LONG TERM...(Friday through Wednesday)
Issued at 328 AM CDT Thu Sep 15 2016
Have raised pops across southwest Minnesota into northwest Iowa as
stubborn upper level low lingers across the east through the morning
hours. While the upper wave shifts east on Friday, still could see
some afternoon thunderstorms develop mainly across southwest
Minnesota. CAPE is limited to around 500 J/kg and 0-6km Bulk shear
is around 30 knots, so the severe threat appears to be extremely
limited.
Friday night into Saturday morning, it appears as though low clouds
will at least linger across southwest Minnesota. Raised cloud cover
once again in this area, but may need to expand clouds even further
with future packages.
Depending on the amount of rainfall over the next day or so, may
have a hard time scouring out low level moisture and may see fog try
to develop on Sunday morning, especially in the east.
Warming trend appears to be on track for the second half of the
weekend into next week.
Fairly substantial trough moves into the Pacific northwest midweek,
with shortwave riddle southwest flow developing ahead of the
trough. Have raised pops in the Wednesday into Thursday time frame.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 625 AM CDT Thu Sep 15 2016
Showers and thunderstorms will be prevalent today and tonight.
Confidence is very low with the exact timing of the best TSRA
chances. That said, showers and TSRA will be quite numerous along
and west of I 29 this morning, moving into areas east of I 29 this
late this morning and afternoon. Widespread IFR to MVFR conditions
will prevail through midday. KSUX has been on the edge of these
types of conditions for quite some time, and currently is VFR.
However am expecting KSUX's ceilings to lower as low level
moisture backs into their area. As a short wave passes late today
and this evening, there could be a relative lull in the rain
chances during that time frame. However the main upper trough of
low pressure will move eastward tonight which will likely bring
more showers and TSRA overnight and late tonight, especially for
KFSD and KSUX. Looking at the various models, confidence is very
low tonight in forecasting the visibility and ceiling categories.
&&
.FSD Watches/Warnings/Advisories...
SD...None.
MN...None.
IA...None.
NE...None.
&&
SHORT TERM...MJ
LONG TERM...BT
AVIATION...MJ
Hazardous weather outlook, Sep 15, 8:43 AM CST, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
943 AM CDT THU SEP 15 2016
IAZ002-003-012>014-020>022-031-032-MNZ090-NEZ013-014-SDZ070-071-
161445-
OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-JACKSON-DIXON-DAKOTA-CLAY SD-UNION-
943 AM CDT THU SEP 15 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...WEST CENTRAL IOWA...SOUTHWEST MINNESOTA...NORTHEAST
NEBRASKA AND SOUTHEAST SOUTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL BE FOUND ACROSS THE AREA TODAY AND TONIGHT...
WITH STORMS FAIRLY NUMEROUS AT TIMES. THERE IS A SLIGHT RISK OF
SEVERE STORMS IN THE LATE AFTERNOON AND EVENING...WITH A POTENTIAL
FOR HAIL TO QUARTER SIZE...GUSTS TO 70 MPH...AND AN ISOLATED
TORNADO.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 400 PM.
IAZ001-MNZ071-072-080-081-089-097-098-SDZ039-040-054>056-060>062-
065>069-161445-
LYON IA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-NOBLES-PIPESTONE-
ROCK-KINGSBURY-BROOKINGS-MINER-LAKE-MOODY-HANSON-MCCOOK-MINNEHAHA-
HUTCHINSON-TURNER-LINCOLN SD-BON HOMME-YANKTON-
943 AM CDT THU SEP 15 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA AND
SOUTHEAST SOUTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL BE FOUND ACROSS THE AREA TODAY AND TONIGHT...
WITH STORMS FAIRLY NUMEROUS AT TIMES. THERE IS A MARGINAL RISK OF
SEVERE STORMS WITH ISOLATED HAIL TO QUARTER SIZE OR 60 MPH GUSTS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 400 PM.
SDZ038-050-052-053-057>059-063-064-161445-
BEADLE-GREGORY-JERAULD-SANBORN-BRULE-AURORA-DAVISON-CHARLES MIX-
DOUGLAS-
943 AM CDT THU SEP 15 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA
AND SOUTHEAST SOUTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS MAY REDEVELOP DURING THE
AFTERNOON AND LINGER INTO THE EARLY EVENING. SEVERE STORMS ARE NOT
EXPECTED.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED.
Flash Flood, Lincoln
- When
- September 15, 11:20 AM CST to 4:00 PM CST
- Where
- Lincoln County, 2.86 mi ENE of Tea to 3.25 mi W of Shindler
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 43.470, -96.780
Heavy rain of up to 6 inches caused flash flooding in southern Sioux Falls, and near Tea and Harrisburg. Several streets were flooded, especially at intersections, and several vehicles stalled in the water. Ditches, yards, and parkland were also flooded. The flooding affected one elementary school.
Flash Flood, Bon Homme
- When
- September 15, 12:00 PM CST to 1:30 PM CST
- Where
- Bon Homme County, 2.14 mi WSW of Tyndall to 2.9 mi SE of Tyndall
- Cause
- Heavy Rain
- Reported by
- COOP Observer
- Coordinates
- 42.970, -97.890
Heavy rainfall of over 4 1/2 inches caused widespread street flooding in Tyndall.
Flash Flood, Yankton
- When
- September 15, 12:21 PM CST to 3:00 PM CST
- Where
- Yankton County, 0.86 mi SW of Lesterville to 2.13 mi ESE of Lesterville
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 43.020, -97.610
Heavy rain caused widespread street flooding in and near Lesterville.
Flash Flood, Minnehaha
- When
- September 15, 12:23 PM CST to 4:00 PM CST
- Where
- Minnehaha County, 3.77 mi NNW of Sioux Falls Sky Have to 1.71 mi SE of Sioux Falls
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 43.500, -96.830
Heavy rain of up to 7 inches caused flash flooding in and near Sioux Falls. Several streets were flooded, especially at intersections, and several vehicles stalled in the water. Ditches, yards, and parkland were also flooded.
Flash Flood, Yankton
- When
- September 15, 1:57 PM CST to 3:00 PM CST
- Where
- Yankton County, 2.14 mi WSW of Yankton to 1.38 mi N of Yankton
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 42.860, -97.420
Heavy rain caused street and yard flooding in Yankton.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Nebraska, September 15 to 16, 2016$279,000 · 1.5 in hail · 10 events
- Flash Flood and Hail in Kansas, September 15, 20165 injured · $10,000 · 2.75 in hail · 30 events
- Flash Flood and Hail in Iowa, September 15 to 16, 2016$15,000 · 54 kt wind · 48 events
- Tornado and Flash Flooding in Nebraska, September 15 to 17, 2016EF0 · 23 events
- Tornado and Hail in New Mexico, September 15 to 16, 2016$10,000 · EF0 · 10 events
- Hail in Colorado, September 15, 20162.75 in hail · 9 events
- Hail in Colorado, September 15, 20161.25 in hail · 5 events
- Hail in New Mexico, September 15, 20161.75 in hail · 5 events
- Flash Flood and Flooding in Missouri, September 15, 20164 events
- Flash Flood and Hail in Iowa, September 15 to 16, 20161.5 in hail · 4 events
- Hail and Damaging Winds in Nebraska, September 15, 20161.75 in hail · 4 events
- Flash Flooding and Damaging Wind in Oklahoma, September 15, 201659 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 659052, 659062, 659063, 659051, 659064.